Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Nashville, TN

June 11, 20095 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 11, 2009, 9:56 AM CDT for 5 counties in Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 9:56 AM CDT (14:56 UTC)
Expired
Jun 11, 2009, 10:45 AM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Grundy County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 48 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 10:05 AM CDTHAIL 0.75Manchester, TNSPOTTER REPORTED PENNY SIZED HAIL IN MANCHESTER.
Jun 11, 10:15 AM CDTTSTM WND DMG7 Ne Manchester, TNTREE LIMBS DOWN 7-8 MILES NORTHEAST OF MANCHESTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2748 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111456
SVROHX
TNC003-015-031-061-177-111545-
/O.NEW.KOHX.SV.W.0178.090611T1456Z-090611T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
956 AM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL BEDFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  COFFEE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MANCHESTER...
  WESTERN GRUNDY COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN WARREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1045 AM CDT

* AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  MANCHESTER...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANCHESTER BY 1010 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
THURSDAY AFTERNOON FOR CENTRAL TENNESSEE.

&&

LAT...LON 3523 8580 3524 8581 3524 8590 3527 8590
      3529 8592 3535 8604 3536 8616 3535 8618
      3535 8621 3534 8625 3569 8624 3586 8594
      3523 8576
TIME...MOT...LOC 1457Z 259DEG 13KT 3552 8615

$$

07
1 follow-up statement
000 
WWUS54 KOHX 111531
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1031 AM CDT THU JUN 11 2009

TNC003-015-031-061-177-111545-
/O.CON.KOHX.SV.W.0178.000000T0000Z-090611T1545Z/
WARREN TN-CANNON TN-COFFEE TN-BEDFORD TN-GRUNDY TN-
1031 AM CDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR WESTERN GRUNDY...EXTREME EAST CENTRAL BEDFORD...COFFEE...SOUTHERN
CANNON AND SOUTHWESTERN WARREN COUNTIES...

AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
MANCHESTER...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISON AND VIOLA BY 1045 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
THURSDAY AFTERNOON FOR CENTRAL TENNESSEE.

&&

LAT...LON 3523 8580 3524 8581 3524 8590 3527 8590
      3529 8592 3535 8604 3536 8616 3535 8618
      3535 8621 3534 8625 3569 8624 3586 8594
      3523 8576
TIME...MOT...LOC 1532Z 259DEG 13KT 3554 8600

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:48 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 11, 9:48 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
948 AM CDT THU JUN 11 2009

.MESOSCALE UPDATE...SEVERE THUNDERSTORM WARNINGS ARE NOW IN EFFECT
FOR DAVIDSON AND RUTHERFORD COUNTIES. REFLECTIVITY PATTERN IS
STARTING TO EVOLVE INTO A SQUALL LINE EXTENDING FROM NASHVILLE, TO
SMYRNA, TO BELL BUCKLE, TO TULLAHOMA. REFLECTIVITIES BEHIND (WEST
OF) THE SQUALL LINE ARE GRADUALLY DISSIPATING.

SURFACE MAP AT 14Z SHOWS A TROUGH OF LOW PRESSURE EXTENDING FROM
LAND BETWEEN THE LAKES SOUTHEASTWARD TO JUST NORTH OF NASHVILLE
AND INTO THE SOUTHERN CUMBERLAND PLATEAU. THUS, THE CURRENT
SQUALL LINE HAS FORMED JUST BEHIND THE SURFACE TROUGH.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH #374
FOR ALL OF MIDDLE TENNESSEE UNTIL 19Z.
&&

ROSE
Hazardous weather outlook, Jun 11, 5:16 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT THU JUN 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE MIDSTATE TODAY. THIS
FEATURE WILL GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE
MIDSTATE. A FEW OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT
WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER
OF THE FORECAST PERIOD. A FEW THUNDERSTORMS IN THE SOUTHWEST HALF
OF THE AREA MAY BE SEVERE ON FRIDAY WITH DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

In the hours before

Local storm report, Jun 11, 8:03 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
803 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             10 WNW LINDEN           35.67N 88.01W
06/11/2009  E0.75 INCH       PERRY              TN   PARK/FOREST SRVC

            PENNY SIZE HAIL REPORTED BY MOUSETAIL LANDING STATE PARK
            OFFICE

&&

JLM
Special weather statement, Jun 11, 8:34 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
834 AM CDT THU JUN 11 2009

TNZ006>008-025>028-057-059-060-062-111500-
MONTGOMERY-ROBERTSON-SUMNER-DICKSON-CHEATHAM-DAVIDSON-WILSON-
HICKMAN-WILLIAMSON-MAURY-RUTHERFORD-
INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN...
DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...LEBANON...
MOUNT JULIET...CENTERVILLE...FRANKLIN...BRENTWOOD...COLUMBIA...
MURFREESBORO
834 AM CDT THU JUN 11 2009

...STRONG STORMS MOVING THROUGH MIDDLE TENNESSEE...

AT 830 AM CDT STRONG STORMS WERE MOVING THROUGH THE MIDDLE
PORTIONS OF THE STATE...AND WILL BE APPROACHING THE OUTLYING AREAS
AROUND NASHVILLE. THESE STORMS ARE CAPABLE OF PRODUCING PEA TO
MARBLE SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR...
  DICKSON AND COLUMBIA BY 845 AM CDT...
  FRANKLIN BY 900 AM CDT...
  BELLEVUE BY 915 AM CDT...
  NASHVILLE AND MURFREESBORO BY 930 AM CDT...

LAROSA
Special weather statement, Jun 11, 9:15 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT THU JUN 11 2009

TNZ006>008-025>028-057-059-060-062-111615-
MONTGOMERY-ROBERTSON-SUMNER-DICKSON-CHEATHAM-DAVIDSON-WILSON-
HICKMAN-WILLIAMSON-MAURY-RUTHERFORD-
INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN...
DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...LEBANON...
MOUNT JULIET...CENTERVILLE...FRANKLIN...BRENTWOOD...COLUMBIA...
MURFREESBORO
915 AM CDT THU JUN 11 2009

...STRONG STORMS MOVING THROUGH MIDDLE TENNESSEE...

AT 915 AM CDT STRONG STORMS WERE APPROACHING THE OUTLYING AREAS OF
NASHVILLE. THESE STORMS HAVE A HISTORY OF PRODUCING PEA TO MARBLE
SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND BRIEF
HEAVY RAINFALL.

THESE STORMS WILL BE NEAR...
  BELLEVUE AND ASHLAND CITY BY 920 AM CDT...
  NASHVILLE BY 930 AM CDT...
  MURFREESBORO BY 945 AM CDT...

LAROSA
Special weather statement, Jun 11, 9:30 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT THU JUN 11 2009

TNZ075-077-111630-
BEDFORD-COFFEE-
INCLUDING THE CITIES OF...SHELBYVILLE...TULLAHOMA...MANCHESTER
930 AM CDT THU JUN 11 2009

...STRONG STORMS MOVING THROUGH MIDDLE TENNESSEE...

AT 930 AM CDT...A LINE OF STORMS MOVING THROUGH THE MID STATE WILL
APPROACH SHELBYVILLE...TULLAHOMA...AND MANCHESTER INCLUDING THE
BONNAROO FESTIVAL IN THE NEXT HOUR. THESE STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN.

LAROSA
Local storm report, Jun 11, 9:49 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
949 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     4 SE NASHVILLE          36.13N 86.73W
06/11/2009                   DAVIDSON           TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN ANTIOCH AREA.

&&

CDG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:28 AM CDTSevere Thunderstorm WarningOHXPerry32 min
Jun 11, 8:01 AM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry29 min
Jun 11, 8:18 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson27 min
Jun 11, 8:42 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson33 min
Jun 11, 9:10 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson35 min
Jun 11, 9:38 AM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson52 min
Jun 11, 9:46 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson29 min
Jun 11, 9:59 AM CDTTornado WarningOHXCheatham, Montgomery, Robertson31 min
Jun 11, 10:14 AM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Rutherford, Warren and 1 more31 min
Jun 11, 10:19 AM CDTSevere Thunderstorm WarningOHXDeKalb, Grundy, Putnam, Smith, Van Buren, Warren and 1 more41 min
Jun 11, 10:43 AM CDTSevere Thunderstorm WarningOHXClay, Macon, Sumner, Trousdale32 min
Jun 11, 10:48 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White42 min
Jun 11, 11:09 AM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Putnam36 min
Jun 11, 11:33 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.